Archive for September, 2009

« Previous Entries

Cholesterol: What every patient needs to know

Wednesday, September 30th, 2009

Cholesterol is a waxy, fatty substance made in the liver. It can also be found in certain foods, including dairy products, such as whole milk, as well as eggs and meat. Cholesterol is a vital component of many parts of the body, including our hair, skin and blood cells. However, when cholesterol is in excess, […]

Protect Children First with H1N1 Flu Vaccine, Says Pediatric Disease Expert

Wednesday, September 30th, 2009

The optimal way to control swine flu, the new H1N1 virus that emerged as a global threat in 2009, is to vaccinate children with the planned H1N1 flu shot, says the co-director of the University of Alabama at Birmingham (UAB) Division of Pediatric Infectious Diseases. “Children are the highest-risk group for spreading the virus among […]

Drug Combo Brings Better Pain Relief

Wednesday, September 30th, 2009

For neuropathic pain, a combination of two common drugs works better than either one alone, researchers said. In a randomized, blinded crossover trial, patients with diabetic polyneuropathy or postherpetic neuralgia had significantly less pain when they took the combination of nortriptyline and gabapentin than with either by itself, according to Ian Gilron, MD, of Queen’s […]

Sanofi-Aventis Shipping H1N1 Vaccine To US Government Tuesday

Tuesday, September 29th, 2009

Sanofi-Aventis SA’s (SNY) vaccines unit is to deliver its first shipment of swine-flu vaccine to the U.S. government Tuesday, ahead of schedule, a spokeswoman said. The company cautioned that the shots may not become immediately available for administration because they will have to work their way through government distribution channels. “It’s a tremendous milestone and […]

Double dose of Plavix better for certain angioplasty patients

Tuesday, September 29th, 2009

HealthDay (9/28, Edelson) reported that “cardiologists are looking at the next generation of clot-busters that could replace Plavix [clopidogrel].” In a study “published in the Oct. 6 issue of the Journal of the American College of Cardiology,” researchers “found that a 600-milligram dose of Plavix is more effective than a 300-milligram dose during angioplasty for […]

Resveratrol research profiled.

Tuesday, September 29th, 2009

The New York Times (9/29, D4, Wade) reports that a recent conference on aging at Harvard included Sirtris Pharmaceuticals, which “is developing drugs that mimic resveratrol.” The chemical “has been found to activate proteins called sirtuins,” which “is thought to help the body ride out famines.” The company’s researchers think that doing that can strengthen […]

Cold Sores: 4 Treatments You Can Try

Monday, September 28th, 2009

Source: Empowher That innocent kiss from Aunt Ida when you were a child could have transmitted the herpes simplex 1 virus (HSV-1) that is now causing that cold sore flaring on your lip. HSV-1 is highly contagious and after exposure, can remain dormant in your body until some event occurs that causes the virus to […]

Statins Benefit People With Low, High Cholesterol

Monday, September 28th, 2009

Statin therapy may be as effective in reducing heart attack, stroke, the need for artery-opening procedures, or heart-related death in people with normal or even low cholesterol but elevated high sensitivity C-reactive protein (hsCRP) as in patients with high cholesterol, according to research reported in Circulation: Cardiovascular Quality and Outcomes, a journal of the American […]

My Hair is Thinning, How to Stop it?

Monday, September 28th, 2009

Written by Jessica Smith Over the years, there have been many myths regarding thinning hair. However, scientists have now proven that “clogged” hair follicles and poor scalp circulation do not cause thinning hair. In addition, researchers have also found that wearing hats or helmets does not lead to hair loss. Unfortunately, genetics account for more […]

Sex pills can cause blue vision and vision loss, studies show

Monday, September 28th, 2009

By SUZY COHEN Dear Pharmacist, Sometimes after I take Viagra, my vision turns blueish-gray and it gets blurry. Is this an expected side effect? I can’t ask my doctor because he might stop prescribing it for me. — C.G., Long Island, N.Y. Viagra, and the two other FDA approved medications for erectile dysfunction, Cialis and […]

« Previous Entries